Drug interactions
Lily of the valley + Verapamil
Severity: Major
Lily of the valley and Verapamil: major interaction.
Last updated
For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.
Summary
Lily of the valley contains cardiac glycosides that slow AV conduction and can cause arrhythmias. Verapamil also slows AV nodal conduction, so the combination may cause bradycardia or heart block, and verapamil may raise glycoside levels through P-glycoprotein inhibition.
What this interaction means in plain words
Lily of the valley and Verapamil can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.
Why it happens
Additive AV nodal suppression plus possible P-glycoprotein inhibition by verapamil increasing glycoside exposure.
What to do
Avoid use of lily of the valley preparations with verapamil; if exposure occurs, monitor ECG, heart rate and potassium.
What to ask your pharmacist
- Does the benefit of taking both outweigh the risk in my case?
- Do I need any blood test, ECG or other check while on both?
- What early warning signs should I watch for, and what should I do if they appear?
Pro+ members
Unlock the full page
Create an account and start a Pro+ trial to unlock the full management advice for Lily of the valley and Verapamil, the additional notes, the evidence detail and the whole-prescription interaction checker.
- Full clinical management advice
- Additional notes
- Evidence detail
- Interaction checker for a whole prescription
Try Pro+ free for 7 days on the web. No card needed.
Other interactions of Verapamil
- Dofetilide + Verapamil Contraindicated
- Flibanserin + Verapamil Contraindicated
- Lomitapide + Verapamil Contraindicated
- Lonafarnib + Verapamil Contraindicated
- Pimozide + Verapamil Contraindicated
- Acebutolol + Verapamil Major
Frequently asked questions
Can I take Lily of the valley with Verapamil?
MediHelp rates the interaction as major. Lily of the valley and Verapamil can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Lily of the valley contains cardiac glycosides that slow AV conduction and can cause arrhythmias. Verapamil also slows AV nodal conduction, so the combination may cause bradycardia or heart block, and verapamil may raise glycoside levels through P-glycoprotein inhibition.
How serious is the interaction between Lily of the valley and Verapamil?
MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Avoid use of lily of the valley preparations with verapamil; if exposure occurs, monitor ECG, heart rate and potassium.
What other medicines interact with Verapamil?
MediHelp also lists interactions of Verapamil with, for example, Dofetilide, Flibanserin, Lomitapide. The full list is on the Verapamil page.
Full monographs, dosing and an interaction checker in the MediHelp app
Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.